Colorado, 2022Flash Flood in Colorado, July 15, 2022
July 15, 2022 · NWS BOU · 1 event in 1 county or zone
Two people were killed after heavy rain which produced a destructive debris flow in the Cameron Peak burn area. The 37-yr old woman and her 12-yr old daughter were in a camp trailer that was swept away at Calcite Road along Sheep Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- $100,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two people were killed after heavy rain which produced a destructive debris flow in the Cameron Peak burn area. The 37-yr old woman and her 12-yr old daughter were in a camp trailer that was swept away at Calcite Road along Sheep Creek. In addition, a cabin along Granite Road was destroyed in the flood. Buckhorn Rd (LCR 44H) was heavily damaged in the flood. Several other roads were washed out or extensively damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 15, 2:04 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 15, 2:04 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
304 PM MDT Fri Jul 15 2022
.SHORT TERM...(This afternoon through Saturday)
Issued at 300 PM MDT Fri Jul 15 2022
Scattered showers and thunderstorms continue to develop over the
mountains moving northeastward into the foothills. Expect this
activity to continue, eventually spreading onto the plains late
afternoon/early evening. There is potential for another round of
showers and weak storms over the north and middle parks overnight;
however, there isn't strong agreement among HREF members on the
coverage and timing. A front moves through overnight with
synoptic descent working in behind it.
Ridge stays aloft tomorrow with the previous shortwave trough
exiting to the east. Subsident flow in place will effectively lower
PW values throughout the day. The main challenge will be cloud cover
tomorrow morning and how quickly it will clear into the afternoon.
Slower clearing may hinder highs and limit overall instability.
Given a sufficient window of clearing, can expect scattered
showers and a few thunderstorms tomorrow afternoon; however, lower
in coverage than yesterday. The high terrain and areas south of
I-70 will be favorable given better instability. Temperatures will
overall be "cooler" with slightly cooler temperatures aloft post-
front and light northerly winds. Highs may still reach the low 90s
for much of the lower elevations given optimal clearing.
.LONG TERM...(Saturday night through Thursday)
Issued at 230 PM MDT Fri Jul 15 2022
...HOT WEATHER CONTINUES...BUT ON THE EDGE OF MONSOONAL MOISTURE
FOR A LITTLE RELIEF SOME DAYS NEXT WEEK...
For Saturday night, the scattered storms that are able to develop
during the daylight hours Saturday will continue to shift to the
southeast and gradually come to an end in the evening hours. Most
of those in the evening should be confined to the Palmer Divide/
Park County and points southward as dry air and subsidence
continue to build in from the north.
Sunday will be hotter again as the ridge centered near the Four
Corners amplifies and the entire column warms. We'll also be drier
with little if any storm coverage for our forecast area, perhaps
just isolated late day activity in the mountains with little if
any CAPE to be found. Given the drying and warming, look for high
temperatures to rebound into the upper 90s across the plains and
I-25 Corridor, with 70s and 80s mountains, and a few lower 90s in
the lower foothills.
Monday is still on track to be the hottest day of the upcoming
week. A fast moving shortwave tracking across the Northern Rockies
will flatten the ridge slightly, resulting in more of a zonal flow
aiding downslope component. 700 mb temperatures will warm to
20-21C, and combined with the downslope and lee troughing we'll
likely hit 100+ across all of the plains and I-25 Urban Corridor.
Agree with the previous forecaster and existing forecasts that
these types of events usually end up on the hotter end of
guidance, so 102-103 would be possible for Denver. That said, a
limiting factor by late in the day is that a mid level moisture
plume is picked up and stretched across the forecast area, which
will likely bring in some afternoon high based cloudiness and
convection. Whatever the case, record heat is likely, which would
likely lead to the issuance of a Heat Advisory for Monday.
With the strength of the Northern Rockies/Northern Plains short
wave, a cold front will be able to push into northeast Colorado by
Tuesday. Depending on the timing, it could still be quite hot but
at least some cooling should occur Tuesday into Wednesday.
However, we still expect high temperatures into the 90s across the
plains, and a continuation of above normal temperatures. We'll
also likely be on the edge of the monsoonal moisture plume, with
better coverage of showers and storms in the mountains and points
to our south, while the northern border area/northeast plains
will likely stay drier. This weather pattern/similar daily
scenarios should stay in place through at least Thursday, and then
toward Friday or next weekend there are ensemble signs that a
better monsoonal moisture plume may arrive.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1201 PM MDT Fri Jul 15 2022
VFR conditions expected for the TAF period. BKN high cloud decks
develop this afternoon as moisture increases over the region.
Showers and thunderstorms are possible this afternoon, likely in
the 22-02Z timeframe. Heavy rain and variable wind gusts up to 40
kts are possible from any stronger storms . Winds return to light
drainage after 06Z. Saturday will be drier with upper level clouds
persisting. Light northerly component winds for the afternoon.
There is chance for a shower or thunderstorm in the afternoon;
however, chances are sufficiently lower than yesterday.
&&
.HYDROLOGY...
Issued at 300 PM MDT Fri Jul 15 2022
A moist airmass will lead to widespread coverage of storms today.
Storms form early this afternoon over the higher terrain. Due to
slow storm movement and heavy rainfall, an inch of rain will be
possible in less than 30 minutes with the stronger storms. This
will result in an elevated risk of flash flooding and debris
flows over the burn areas. Locally heavy rain and minor flooding
threat will even be possible on the eastern plains due to the slow
movement and storms taking advantage of an increasing
southeasterly low level jet. That would give some organization and
threat of up to 2 inches or more of rain from isolated
stronger/training storm this evening.
There will be a limited/low threat of flash flooding over the
burn areas Saturday. There is a chance for scattered showers and
thunderstorms in the afternoon; however, lower precipitable water
values and marginal instability will keep coverage less than
Friday.
Dry conditions should prevail Sunday with no flash flood threat.
There may be a limited threat of storms starting again Monday, but
it does not appear that any significant threat will develop through
at least next Thursday given limited amounts of atmospheric
moisture and instability.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ030-032>035.
&&
SHORT TERM...Mensch
LONG TERM...Barjenbruch
AVIATION...Mensch
HYDROLOGY...Mensch/Barjenbruch
Hazardous weather outlook, Jul 15, 10:03 AM MST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Fri Jul 15 2022
COZ030>051-161715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Fri Jul 15 2022
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM THIS EVENING FOR THE
EAST TROUBLESOME, CAMERON PEAK, WILLIAMS FORK, CALWOOD, AND MULLEN
BURN AREAS..
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected this
afternoon and evening, some of which will produce locally heavy
rainfall. As a result, there is an elevated risk of flash flooding
in and near the recent burn areas as well as a Flash Flood Watch
for the burn areas from 11 AM to 9 PM. As storms move east onto
the plains, they will remain capable of producing heavy rain and
could produce localized flooding. A few stronger storms may
produce gusty winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
While the entire period looks warm with above normal temperatures,
Sunday and Monday will be the hottest days with highs near or
above 100 degrees across the plains. The heat risk on Monday will
be elevated so a Heat Advisory may be needed. The burn area flash
flood risk will be minimal by Sunday, but may increase a little again
next work week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However, any
heavy rainfall or flooding reports will be appreciated.
Flash Flood, Larimer
- When
- July 15, 4:00 PM MST to 6:30 PM MST
- Where
- Larimer County, 0.5 mi WNW of Drake to 0.73 mi SSW of Poudre Park
- Cause
- Heavy Rain / Burn Area
- Deaths
- 2 direct, 0 indirect
- Property damage
- $250,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.433, -105.339
Two people were killed when very heavy rainfall produced flash flooding in the Cameron Peak burn area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, July 15, 20221 death · 14 injured · 1.75 in hail · 21 events
- Flash Flood in Wisconsin, July 15, 2022$128,000 · 1 event
- Flash Flooding in North Carolina, July 15, 2022$85,000 · 9 events
- Flash Flooding and Heavy Rain in Virginia, July 15 to 16, 202224 events
- Lightning Strike in Illinois, July 15, 2022$20,000 · 1 event
- Flash Flooding and Debris Flow in Colorado, July 15, 2022$12,000 · 10 events
- Damaging Wind in Florida, July 15, 20221 injured · $2,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 15, 20222 in hail · 6 events
- Damaging Winds and High Wind in Montana, July 15 to 17, 202257 kt wind · 6 events
- Flash Flood and Heavy Rain in Wisconsin, July 15, 20225 events
- Hail in Minnesota, July 15, 20222 in hail · 5 events
- Excessive Heat in California, July 15 to 17, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029111.